Minnesota, 2008

Hail and Damaging Winds in Minnesota, July 10, 2008

July 10, 2008 · NWS FGF · 7 events in 3 counties and zones

The cold front which dropped into west central Minnesota on the morning of the 10th stalled as it reached the common borders of North Dakota, South Dakota, and Minnesota. As the low level jet increased during the evening, more thunderstorms fired along the stalled boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$240,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The cold front which dropped into west central Minnesota on the morning of the 10th stalled as it reached the common borders of North Dakota, South Dakota, and Minnesota. As the low level jet increased during the evening, more thunderstorms fired along the stalled boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 8:59 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 10, 8:59 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
959 PM CDT THU JUL 10 2008

.DISCUSSION...
UPPER LEVEL RIDGE WAS OVER THE AREA THIS EVENING. UPPER RIDGE WILL
SHIFT INTO EASTERN MN BY MORNING. UPPER TROUGH WILL DIG IN THE
NORTHERN ROCKIES TONIGHT AND AMPLIFY THE PATTERN A BIT.

RISING 700-800 HPA TEMPS OVERNIGHT SHOULD HELP TO CAP ATMOSPHERE.
FREEZING LEVELS RISE TO 15K FT BY MORNING. MOSTLY HEAVY RAIN
THUNDERSTORMS. SHOWALTERS REMAIN LOW OVER FORECAST AREA AND INTO
SOUTHEAST SK. UPPER LEVEL JET PUNCHES INTO SOUTHERN SK. SHOULD KEEP
THUNDERSTORMS GOING OVER SOUTHEAST SK. THUNDERSTORMS PROBABLY MORE
LIKELY FOR FRI.

.PREVIOUS DISCUSSION.../ISSUED 316 PM CDT THU JUL 10 2008/
FORECAST CONCERN IS SEVERE WEATHER POTENTIAL TONIGHT INTO FRIDAY.
SFC OBSERVATIONS CURRENTLY SHOWING THE WARM FRONT ENTERING THE FAR
SOUTHERN FORECAST AREA. 18Z ABR SOUNDING CURRENTLY SHOWING A CAPPING
INVERSION IN THE 825-850 MB LAYER WITH CIN ON THE ORDER OF -80 J/KG.
THE 18Z ABR CONVECTIVE TEMPERATURE WAS 95 DEGREES. THIS WAS...FOR
THE MOMENT...KEEPING MIXED LAYER CAPE OF AROUND 3000 J/KG AT BAY. 40
KNOT LOW LEVEL JET WILL SET UP TONIGHT ACROSS CENTRAL ND TO INITIATE
THE FIRST EVENT. GFS SHOWING 0-6 KM BULK SHEAR OF OVER 50 KNOTS IN
THE SOUTHERN FORECAST AREA. AGREE WITH SPC SWODY1 THAT GREATEST
NOCTURNAL TORNADO POTENTIAL WILL EXIST ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA IN THE VICINITY OF THE WARM FRONT. DESPITE
PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 1.75 INCHES OVERNIGHT AND
FRIDAY...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED AS CONVECTION
SHOULD BE FAIRLY PROGRESSIVE WITH BOW ECHO DEVELOPMENT EXPECTED BY
SUNRISE.

ANOTHER SEVERE WEATHER EVENT SHOULD BE IN THE 12Z-00Z TIME FRAME
ACROSS THE FORECAST AREA AS THE STRONG COLD FRONT TRACKS EASTWARD.
STRONG DESTABILIZATION IN THE AFTERNOON ACROSS NORTHERN MINNESOTA
SHOULD ALLOW REGENERATION IN THIS AREA.

NEXT FORECAST CONCERN WILL BE POSSIBLE WIND HEADLINES ON SATURDAY
AS DEEP SURFACE LOW REMAINS OVER WESTERN ONTARIO. WINDS TO NEAR
ADVISORY CRITERIA SHOULD BE ABLE TO MIX DOWN. TEMPERATURES SHOULD
COOL OFF SIGNIFICANTLY FOR THE WEEKEND WITH HIGHS BEING AT LEAST
10 DEGREES BELOW AVERAGE FOR MID JULY.

.LONG TERM...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN WITH
ANOTHER SYSTEM CROSSING THE FA ON TUE. EXPECT A REBOUND OF TEMPS AND
MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR MORE
-SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM.

&&

.AVIATION...
EXPECT VRF CONDITIONS OVERNIGHT AS STORMS OVER SOUTHEAST ND MOVE
EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Jul 10, 4:37 AM CST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
537 AM CDT THU JUL 10 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
537 AM CDT THU JUL 10 2008

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH
OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN
POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT
LIFTS NORTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS
MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE
STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED
RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 153 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Wilkin

When
July 10, 9:24 PM CST
Where
Wilkin County, 1.46 mi SSE of Breckenridge
Measured
1 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
46.250, -96.570

Thunderstorm Wind, Wilkin

When
July 10, 9:35 PM CST
Where
Wilkin County, 2.13 mi NNW of Campbell
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
46.130, -96.410

A tool shed was blown down. Debris caused broken windows on the house. Several large trees were snapped off.

Thunderstorm Wind, Wilkin

When
July 10, 9:45 PM CST
Where
Wilkin County, 4.53 mi ENE of Campbell
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
46.120, -96.310

Several large trees were snapped off.

Hail, Wilkin

When
July 10, 9:50 PM CST
Where
Wilkin County, 6.24 mi S of Foxhome
Measured
0.88 in hail
Reported by
Public
Coordinates
46.190, -96.310

Thunderstorm Wind, Otter Tail

When
July 10, 10:15 PM CST
Where
Otter Tail County, 6.56 mi WSW of Dalton
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.140, -96.030

Several one to two foot diameter trees were snapped off. Nearby corn fields were stripped by hail.

Hail, Otter Tail

When
July 10, 10:26 PM CST
Where
Otter Tail County, 0.84 mi SW of Henning
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.310, -95.440

Thunderstorm Wind, Grant

When
July 10, 10:35 PM CST
Where
Grant County, 0.69 mi S of Ashby
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.090, -95.820

Several large tree limbs and tree tops were snapped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125579, 125580, 125581, 125582, 125584, 125585, 125586.